How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. German Your Own Question
Dr. German
Dr. German, Doctor (MD)
Category: Health
Satisfied Customers: 3834
Experience:  MD
Type Your Health Question Here...
Dr. German is online now
A new question is answered every 9 seconds

I am a 64 yr old female. I have had C-diff twice, once in

This answer was rated:

I am a 64 yr old female. I have had C-diff twice, once in hospital during chemo about 9yrs ago, and once after antibiotic treatment which was resolved with Flagyll about three years ago. Since then I have tried to diet three separate times by temporarily eliminating carbs. Each time, after two weeks, I believe I have had a reoccurrence of C-diff with first diarrhea and then stomach burning and vomiting which ends when I give up and eat carbs. Is this C-diff? Is it possible for it to reoccur with simply a change of diet?

Welcome and thanks for your question I am Dr. German I would be here to help you and give you assistance until you are satisfied, there is not really a direct relationship between the low carb diet and the Clostridium Difficile infection .



When people change their diet to a low carb diet many of them experience symptoms like diarrhea ,stomach burning and vomiting until their bodies adjust to these new changes .


To decrease these symptoms you should eat more non-starchy vegetables like lettuce , cucumber ,asparagus , broccoli and kale , you should have a diet with at least 50 grams of carbohydrates( not less than that amount ) and the rest of your diet should be protein like poultry ,fish and healthy fat sources like nuts ,coconut oil and olive oil ( in very tiny amounts ) .




You should add soluble fiber like oat bran, whole wheat, psyllium or flaxseed to your diet. They slow the intestinal transit time and increase water absorption , alleviating all the symptoms You have been experiencing .




On the other side , low carb diets are characterized by an increased proportion of proteins and fat . As results ,people experience diarrhea and other gastrointestinal symptoms . It is vital for you ,besides my other recommendations to drink a lot of water, eat a lot of fruits and vegetables, you will need to get a good multivitamin supplement ( low carb diets cause vitamin deficiency , other reason why patients experience diarrhea or vomiting ) and you should avoid drinking caffeinated beverages until your body gets used to your new eating habits.


Furthermore ,people on low carb diets usually eat more lactose containing products like cheese, yogurt and milk . As we get older , many of us could develop some level of intolerance to lactose. When we change to this diet , eating more lactose products produce diarrhea and other symptoms ,so you should eat this product with moderation .


Avoid sugar alcohol ( a substitute of common sugar like sorbitol,xylitol,isomalt,maltitol and lacitol ) or artificial fats like Olestra.




If you need any additional information I will be happy to continue further and assist you until you are completely satisfied .



Good luck to you and have a good day !



Please leave a positive feedback ( click on excellent or good service ) if you are satisfied with my answer.

Dr. German and other Health Specialists are ready to help you